Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 142, NWS Lincoln, IL

August 7, 1996Fulton County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 7, 1996, 5:42 PM CDT for Fulton County, Illinois. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 1996, 5:42 PM CDT (22:42 UTC)
Expired
Aug 7, 1996, 6:45 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Fulton County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:42 PM CDTThunderstorm Wind 52Astoria, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 072245
SVRSPI
ILC057-072345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CDT WED AUG 7 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ILLINOIS
 
   ...FULTON COUNTY
 
AT 540 PM...NWS DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST CROSSING
THE FULTON COUNTY BORDER...6 MILES NORTHWEST OF CUBA. MOVEMENT OF THE
STORM WAS EAST AT 25 MPH. THIS STORM WILL MOVE THROUGH THE
CUBA...MARIETTA...SEVILLE...AND LEWISTOWN.
 
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. TAKE SHELTER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
AUTEN/FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:04 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 7, 2:04 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT WED AUG 7 1996

QUESTION IS NOW WHEN THE STORMS WILL DVLP.  AT 18Z SFC FRNT XTNDED FRM
CNTRL WI TO ERN IA TO NCNTRL MO.  FRNT MOVG INTO AIR MASS W/ 2000 TO
400 CAPES AND NO REAL CAP...UNLESS I'M MISSING IT.  LI LESS THAN -10.
AGAIN...AS THIS AM...MAIN PROB IS UP LVL DYNAMICS AND WEAK SHR. HOWEVER
BLV HIGH INSTABILITY WIL MAKE UP FOR LACK OF GOOD SHR.  WBZ ON DVN 18Z
SOUNDING AT 11 KFT.  PLUS W/ DWPTS IN THE MID 70S...SVR HAIL MAY BE A
PROB...HOWEVER W/ HIGH INSTAB...NOT OUT OF QUEST.  MAIN THREAT WL BE
WIND DAMAGE AS MID LVLS RELATIVELY DRY.  BLV CHC FOR PCPN STILL GOOD
FOR TON AS FRNT MOVS INTO CWA.  ALSO STILL LIKE 70 OR HIGHER POPS. WNDS
SHLD REMAIN SW TON UNTIL FRNT PASSES AROUND MIDNIGHT ACROSS MOST OF FA.
IF STORMS ACT LIKE LAST NIGHT...SHLD END ARND 2 HRS AFT FRNT
PASSES...ALLOWING TEMPS TO FALL TO MID TO UPPER 60S.  COULD BE SOME
LINGERING RWS IN ECNTRL IN FAM SO LOW POPS GOOD IDEA...EVEN IN SE.
CONDITIONS TOM SHLD BE COOLER AND DRIER...GIVING A BREAK IN THE HOT AND
HUMID WX.

PIA   66/87  70
SPI   69/88  70
DEC   69/87  70
CMI   71/86  73
SEIL  72/89  65

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:29 PM CDTSevere Thunderstorm WarningILXSchuyler61 min
Aug 7, 6:44 PM CDTSevere Thunderstorm WarningILXFulton46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.